Concomitant use of erythromycin with terfenadine or astemizole is likely to result in an enhanced risk of cardiotoxicity with these drugs. The concomitant use of erythromycin with either astemizole or terfenadine is therefore contraindicated.
The metabolism of terfenadine and astemizole is significantly altered when either are taken concomitantly with erythromycin. Rare cases of serious cardiovascular events have been observed, including torsades de pointes, other ventricular arrhythmias and cardiac arrest. Death has been reported with the terfenadine/erythromycin combination.
Elevated cisapride levels have been reported in patients receiving erythromycin and cisapride concomitantly. This may result in QT prolongation and cardiac arrhythmias including ventricular tachycardia, ventricular fibrillation and Torsades de pointes.
Similar effects have been observed with concomitant administration of pimozide and clarithromycin, another macrolide antibiotic.
Concurrent use of erythromycin and ergotamine or dihydroergotamine has been associated in some patients with acute ergot toxicity characterized by the rapid development of severe peripheral vasospasm and dysaesthesia.